... Since that time I have been on at least 20 different meds and things only seem to get worse. Ihave been on the same 3 meds for the last 5 years but in the last 6 months I have found myself going back to sleeping for a week at a time or having so many thoughts I can't keep up with whats happening, I have so much anger sometimes I feel like I could actually hurt somebody if they pushed me far enough. I have no idea what to do with myself. Sometimes I agree with my boyfriend, I am crazy! Will they ever find me the right meds
Bipolar Disorder - I am 32 yrs old and was diagnosed with bipolar and depression when I was 18.?
Added 24 Aug 2011:
I have been on topamax for about 8 years, i also take tegretol, valium and buspar. Next week i will be starting anger management so i really hope that helps alot of the built of anger i have inside. Thanks everyone for all of ur comments, it has all been taken into consideration.
Darlene3030, what does the doc have you on right now? Have you tried topamax. It has some side effects but I hear it is a good mood stabilizer for bipolar disorder. Something to talk to your doc about if you haven't already tried it. Don't give up hope. There is the right cocktail out there for you. You just have to keep trying new drugs until you find the right ones. Hang in there.
I too am bipolar and am considerably older than you. I have been dealing with my disorder for 40 yrs. Unfortunately, I have found that I have to change my cocktail of meds about every 5 years. I presently take two antidepressants, Pristiq and Wellbutrin, along with Abilify and Nuvigil. It is working great for me and has been for about a year. I too have been on many many different drugs sometimes revisiting ones that I have taken before. I guess the body gets use to one overtime and it loses its effectiveness. I could recommend an endless list of meds to try, but don't know what you have already been on and what may rework for you. Just don't get frustrated, it is an illness that is controllable but it takes constant revision. Hang in there!!
Have you considered a medication holiday (supervised by your doctor, of course)? NI was like you, diagnosed young, and had been on Sooo many medications over the years and never really did well on any of them, and had lots of side effects on them till we were treating the side effects of the side effects. I was going crazy! Then my doctor suggested to me that I go off my medications and see where my baseline was - it had been so long I had forgotten my original symptoms. So I gradually went off my meds and insisted I go off ALL, including my allergy shots and my high blood pressure medication. At one point I ended up for five days on the inpatient psych ward but even that I was ok. I ended up being off Everything for a total of 11 weeks and kept a spreadsheet where I monitored my symptoms twice a day so my doctor could see what symptoms were.
All in all it was a really good experience for me - I learned what a great effect medications had on me, and that's a lesson I keep close to heart. I learned how sensitive I am to all the preservatives, fillers and dyes in meds also. So, you may want to consider this - and if you do, please consider doing a liver cleanse to help your liver celebrate not having all the chemicals in it. This is just based on my observations and things I picked up along the way. I hope whatever you decide to do, and that you find peace from all this turmoil!
Darlene, Have you had blood work to see where your Topomax level is in a theraputic range? Have you always have anger problems or have they gotten worse? Read the side affects for Topomax from drugs.com. It sounds like in the last 6 months a lot of new symptoms are poppin up. Did your Psychiatrist raise your Topomax. Are your symptoms worsening? Hostile, aggressive, restless, behavior changes are just a few of the side affects that can develop at anytime while on this medication. It may NOT be YOU. It May be the TOPOMAX that is causing This building anger inside you. You also mentioned not keeping up with your thoughts... a Topomax side affect (hyperactive mentally or physically)
I have had experience with this drug and when it was increased I became severely confused couldn't remember where my apartment was or stores I frequently visited were. I had the racing thoughts too(hyperactive mentally) and became fearful of leaving the house I had extreme anxiety.(anxiety, restlessness, not leaving the house is a behavioral change. I also had trouble when i was speaking I knew the word I wanted to use but it was lost. It was horribly frustrating... I was going ... ah..ah..ah..ya know ah I can't think of the word. That type of thing. As soon as I reported some of these side affects to my Psychiatrist he said, "IT's the Topomax we need to lower it and you will be fine!" He was exactly right. As soon as I lowered it all these symptoms disappeared I thought i was totally and completely loosing My mind for good. I thought i had Early Onset Alzheimer's Disease between the memory and barely able to communicate. it was really scary as I didn't know what was happening to my mind.
You might want to think about bringing a list of side affects to your Pdoc and have a discussion about you possibly having many side affects and you think it may be from the Topomax! . Just type Topomax side affects in the search box and print it out. You may want to get in a see your doctor as soon as possible so you can start feeling better now if this is the case!! There is always hope, don't quit before the miracle happens(i;ve been on at least 20 different types of meds also) I appreciate your frustrations!!! Never Ever Give Up, there's new drugs in marketing trials all over the country. There is one for you that will make you feel stabilized and more whole..
Topamax side effects
Get emergency medical help if you have any of these signs of an allergic reaction to Topamax: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Report any new or worsening symptoms to your doctor, such as: mood or behavior changes, anxiety, panic attacks, trouble sleeping, or if you feel impulsive, irritable, agitated, hostile, aggressive, restless, hyperactive (mentally or physically), more depressed, or have thoughts about suicide or hurting yourself. Call your doctor at once if you have a serious side effect such as:
sudden vision loss, pain around or behind your eyes;
dry mouth, increased thirst, drowsiness, decreased sweating, increased body temperature, and hot, dry skin,
slowed thinking, memory problems, trouble concentrating, problems with speech or balance;
confusion, mood changes, unusual behavior, thoughts of suicide or hurting yourself;
vomiting, loss of appetite, tired feeling, irregular heartbeats, feeling like you might pass out; or
severe pain in your side or lower back, painful or difficult urination.
Hi Darlene, I am surprised that your doctor has been treating you primarily with topomax for the treatment of Bipolar Disorder. I had been attempting to get prescribed for this drug, as I am given to understand that it is one of the few (if the only!) drug which has a zero weight-gain effect.
However, two psychiatrists told me that they would not prescribe the drug, as it is not approved by the FDA for the treatment of Bipolar; and that it has just been used as an add-on for those people consuming other drugs but who need to lose weight. Apparently a 2006 Cochrane Review concluded that there is insufficient evidence to use topomax for any phase of Bipolar. Furthermore, when I read the mental side effects which the drug causes, such as confusion, mental fuzziness, memory loss, I decided that perhaps it wasn't an avenue I wanted to pursue.
I currently use abilify and depakote for the treatment of Bipolar I, and I can't say that I have any problems with controlling my symptoms with this combo. I would at the very least, speak with my doctor about why he/she is prescribing a drug which has not gained FDA approval for your bipolar condition, because if this is the primary drug you are using for your illness, the fact that you are getting no symptom relief may be explained by
the fact that the hard facts concerning it's effectiveness have not passed the "gold standard" thus far. Good luck, and feel better soon!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 20 May 2010 • 1 answer
Posted 8 Jun 2012 • 11 answers
Posted 23 Sep 2012 • 6 answers
Can I reduce my Drug Intake?Under Treatment for Bipolar/Depression/Symptoms of Schizophrenia(15 yrs)
Posted 26 Mar 2013 • 1 answer
Posted 29 Aug 2014 • 6 answers